Hail, Dawson
- When
- July 8, 7:10 PM CST
- Where
- Dawson County, 2 mi E of Farnam
- Measured
- 2.5 in hail
- Property damage
- $250,000
- Crop damage
- $2.0 million
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.683, -100.200
Baseball size hail was reported with a renegade thunderstorm just east of Farnam in southwest Dawson County. This storm pounded crops that were hit with hail earlier in the week.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Baseball size hail was reported with a renegade thunderstorm just east of Farnam in southwest Dawson County. This storm pounded crops that were hit with hail earlier in the week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 330 PM CDT FRI JUL 8 2005 .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN PROBLEM DURING THE SHORT TERM PERIOD SURROUNDS THUNDERSTORM CHANCES AGAIN TONIGHT. THUNDERSTORMS FIRED LAST NIGHT ACROSS SOUTH CENTRAL NEBRASKA AS THE LOW LEVEL JET INCREASED WITH WEAK WARM AIR ADVECTION/THETA E ADVECTION AT H85. APPEARS A SIMILAR SCENARIO IS IN PLACE AGAIN TONIGHT. THE LOW LEVEL JET AGAIN INCREASES THIS EVENING WITH THE NOSE OF IT POINTING INTO CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS. WEAK WARM AIR ADVECTION AT H85 AND INCREASING ISENTROPIC LIFT ON THE 315K SURFACE MAY PROVIDE ENOUGH SUPPORT TO TRY AND GENERATE A FEW LATE NIGHT STORMS. THE CAP MAY BE A LITTLE BIT MORE OF A PLAYER TONIGHT...HOWEVER USING BUFKIT TO MODIFY ELEVATED CAPE/CIN VALUES SHOWS THERE SHOULD BE ENOUGH ELEVATED INSTABILITY AND WEAK ENOUGH CIN TO JUSTIFY AT LEAST A SMALL POP FOR THE OVERNIGHT HOURS. HAVE ALSO ADDED A CHANCE OF STORMS IN THE EAST DURING THE EVENING WHERE IT APPEARS A LEFT OVER BOUNDARY HAS BEEN ABLE TO GENERATE A FEW STORMS OVER THE PAST HOUR. THE REMAINDER OF THE SHORT TERM WAS LEFT DRY AND WARM WITH HIGHS IN THE LOWER TO MIDDLE 90 AND LOWS IN THE MID 60S TO NEAR 70. .LONG TERM...12Z MONDAY THROUGH FRIDAY...PRIMARY FORECAST CONCERN WILL FOCUS ON FRONTAL PASSAGE LATE MONDAY NIGHT INTO TUESDAY. A SHORT WAVE WILL BE LOCATED OVER THE NORTHERN ROCKIES AT THE START OF THE PERIOD ACTING TO DAMPEN THE WEST COAST RIDGE...WHILE THE REMNANTS OF HURRICANE DENNIS TRACK NORTH THROUGH THE SOUTHERN GULF STATES. THE NORTHERN SHORTWAVE WILL SWING A COLD FRONT THROUGH THE CENTRAL PLAINS BY MONDAY NIGHT OR TUESDAY RESULTING IN A CHANCE FOR SCATTERED THUNDERSTORMS. THE NAM...GFS...AND ECMWF ALL INDICATE THAT THE FRONT SHOULD MAKE IT THROUGH OUR CWA BY TUESDAY EVENING. THE COLD FRONT SHOULD KNOCK TEMPERATURES BACK A FEW DEGREES INTO THE UPPER 80S. THE FRONT WASHES OUT SOUTH OF OUR AREA ON WEDNESDAY AND UPPER RIDGE BEGINS TO BUILD BACK IN RESULTING IN A RETURN TO DRY WEATHER WEDNESDAY THROUGH THE END OF THE WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KING/WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT FRI JUL 8 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 332 PM CDT FRI JUL 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) KING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT FRI JUL 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 2 S GUIDE ROCK 40.04N 98.33W
07/08/2005 1.75 INCH WEBSTER NE TRAINED SPOTTER
&&
MONTEFUSCOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT FRI JUL 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 E FARNAM 40.71N 100.18W
07/08/2005 1.75 INCH DAWSON NE PUBLIC
&&
MONTEFUSCOThe North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452520.